A patient is experiencing severe brain fog, difficulty speaking, bilateral muscle weakness, and ataxia.
JK is a 65 year-old female admitted into the hospital’s stroke unit with unusual neurological symptoms. During morning rounds, your team discusses JK’s case. She is demonstrating altered mental status (severe brain fog), difficulty speaking, bilateral muscle weakness, and ataxia.
She has been in the hospital for 5 days and during that time the doctors did all the expensive tests looking for blood clots, ischemia, inflammation, infection, and malignancies in the brain and nervous system. But they find nothing. The doctor says he is at a loss to what is causing JK’s symptoms.
As the pharmacist for the team, you review JK’s medications, and the dosages according to her weight of 86 kg and renal function of eCrCl of 45 ml/min.
The next morning you report back to the team and suggest they hold all further tests and neurological consults. You recommend they lower the dose of 1 particular medication to see if her symptoms resolve. What you really want to say is, “She’s fine. There is nothing wrong with her except 1 particular drug is accumulating and causing these adverse effects.”
Mystery: Which is the medication dose you want to lower and why?
Solution: Gabapentin. JK had a decline in renal function, as verified by changes in SrCr, and that caused gabapentin to accumulate to toxic levels. JK will need a new lower dose to stay symptom-free.
Renal disease for gabapentin are as follows: eCrCl 30-59ml/min 700mg bid, eCrCl 15-29 ml/min 700mg qd, eCrCl <15 ml/min 300mg/day.1
Drug levels for gabapentin can easily accumulate and reach toxic levels when renal function declines or when the recommended dosage is exceeded. I believe this is an under recognized problem that can be easily addressed by pharmacists.2